Painkiller Overload Can Be Toxic
Los Angeles Clippers head coach Vinny Del Negro argues his point with referee Scott Foster, right, in the second half of Game 5 of a first-round NBA basketball playoff series against the Memphis Grizzlies on Wednesday, May 9, 2012, in Memphis, Tenn. The Grizzlies won 92-80. (AP Photo/Mark Humphrey) / Mark Humphrey
It can be easy to accidentally swallow too much. Although best known by the Tylenol brand, acetaminophen is in almost 200 different branded and generic products, from headache relievers to cold-and-cough remedies. It's also in some prescription painkillers such as Percocet and Vicodin.
If a person takes a few different products, the acetaminophen dose can quickly add up — especially if the patient pops extra pills as users of over-the-counter medicines sometimes do in hopes of faster relief.
"Unfortunately, a lot of people don't realize that acetaminophen is toxic at high doses," said Dr. John Jenkins of the Food and Drug Administration.
"It's very clear the average dose for the average person is very safe, but we are not all average," the FDA's Dr. John Senior told a meeting of the agency's scientific advisers Thursday. The committee is debating stronger warning labels or other measures to help consumers use the painkiller more safely.
It's a major cause of acute liver failure, the most severe type of liver damage, contends Dr. William Lee of the University of Texas Southwestern Medical Center, who recently studied 395 liver-failure cases and linked 40 percent to the painkiller — far more than other liver-harming medications or even hepatitis.
About 100 people a year die after unintentionally overdosing on acetaminophen, concludes one FDA review. There are more than 56,000 emergency room visits a year due to acetaminophen overdoses, most suicide attempts but about a quarter of them unintentional, the review found.
Some 100 million people take acetaminophen every year, so the risk of liver damage from an overdose is very low, insists Tylenol maker McNeil Consumer & Specialty Pharmaceuticals, which calls the drug one of the safest on the market.
Still, critics argue that unintentional overdoses should be preventable. So the FDA organized Thursday's meeting, part of a broader look at all over-the-counter painkillers. On Friday, FDA's advisers will consider if warnings are clear enough about one common side effect of aspirin and other inflammation-fighting painkillers — gastrointestinal bleeding.
This isn't the first time acetaminophen has drawn federal concern. The FDA has long required that packages bear warnings not to take it if you consume more than three alcoholic drinks, since the combination can harm the liver.
And some babies die every year when parents mix up doses of infant Tylenol drops with children's Tylenol liquid, despite warnings on the package that the two products are not interchangeable. To help fight that problem, the FDA is considering McNeil's request to add to the label the proper doses for children under age 2; currently bottles advise parents to ask a doctor what dose to give a baby.
But Thursday's focus is on adults' accidental toxic doses.
Bottles recommend taking no more than eight extra-strength acetaminophen pills in 24 hours, and to seek help for overdoses. As far back as 1977, an FDA advisory panel recommended more explicitly warning not to exceed the recommended dose or take acetaminophen for more than 10 days "because severe liver damage may occur." But, citing little hard evidence, FDA never adopted those warnings.
The concern isn't just about classic overdoses. In one FDA study of 307 patients whose liver damage was linked to acetaminophen use, 22 percent apparently ingested less than the maximum daily dose — yet still became very ill.
Critics wonder about flu sufferers taking high doses while not eating, or acetaminophen users who have hepatitis, or those who take maximum doses for weeks instead of once or twice.
Even as McNeil reassures consumers that liver damage is rare, it is revising packages to warn about the risk. Multi-ingredient products like Tylenol Cold will bear the name acetaminophen along with other ingredients in large type on the box front, and all McNeil's acetaminophen-containing products will bear a warning that "taking more than the recommended dose could cause serious health problems." The company wants similar measures from its competitors.
Popular in Health
- Scientists scratch the surface of itching's origins
- Once obese dachshund gets surgery to remove excess skin
- Surgeons remove 4-pound hairball from tiger 10 Photos
- FDA: 7 infections linked to Tenn. compounding pharmacy
- Teens guiltiest of underestimating calories in fast food
- Surgeons remove 4-pound hairball from 400-pound tiger
- How to get in shape for your wedding
- Skin cancer self-exam: What to look for (PHOTOS)